Harvard Men's Health Watch

On call: Pseudoephedrine and blood pressure

On call

Pseudoephedrine and blood pressure

Q. I am a 64-year-old man, and I've just been diagnosed with high blood pressure. For many years, I've used Sudafed to clear my nose when I have a cold or allergy attack. It has always worked well, but is it safe for my blood pressure?

A. Sudafed is one of more than 100 over-the-counter and prescription decongestants that contain pseudoephedrine, which is chemically related to adrenaline. Adrenaline raises blood pressure and heart rate. In 2000, the FDA recommended the withdrawal of medications that contained another decongestant in the adrenaline family, phenylpropanolamine, which had been linked to an increased risk of hypertension and stroke. Phenylpropanolamine is gone "" but where does that leave pseudoephedrine?

To find out, a team of U.S. military doctors reviewed 24 trials that evaluated the blood pressure and heart rate of 1,285 patients who were given pseudoephedrine. The medication did increase blood pressure, but the effect was minimal; on average, the systolic blood pressure increased by only 1 millimeter of mercury (mm Hg) and the diastolic pressure even less. The same was true of heart rate, which rose less than three beats a minute. And patients with well-controlled hypertension showed similarly minor effects from the medication. Finally, sustained-release formulations of pseudoephedrine had less impact than immediate-release forms, and lower doses had less effect than higher doses.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »